Kansas, 2013

Hail in Kansas, May 7, 2013

May 7, 2013 · NWS GLD · 6 events in 3 counties and zones

During the late afternoon and into the evening a few severe thunderstorms developed over Northwest Kansas. The largest hail produced was soft ball size which fell near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and into the evening a few severe thunderstorms developed over Northwest Kansas. The largest hail produced was soft ball size which fell near St. Peter. Heavy rainfall accompanied some of the thunderstorms, with reports ranging from an inch to an inch and a half by the time the storms had left the area. No flooding or damage was reported due to the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 2:32 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 7, 2:32 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT TUE MAY 7 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 219 PM MDT TUE MAY 7 2013

UPPER FLOW WILL BE SOUTHWEST TONIGHT AND WEDNESDAY AHEAD OF A LOW IN
THE 4 CORNERS AREA. SURFACE LOW PRESSURE WILL RESIDE FROM SOUTHEAST
COLORADO INTO THE TEXAS PANHANDLE.

A SHORTWAVE IS EXITING THE EASTERN FA WITH SUBSIDENCE OVER THE FA
THIS AFTERNOON. THE MODELS SHOWS SUBSIDENCE CONTINUING TONIGHT
ACROSS THE WESTERN FA. CURRENT SATELLITE SHOWING SCATTERED CU WITH
ISOLATED TCU OVER EASTERN COLORADO. PLAN ON SLIGHT CHANCE POPS OVER
THE WESTERN PORTION OF THE FA TONIGHT. POTENTIAL FOR THUNDERSTORMS
THROUGH EARLY THIS EVENING IS BETTER EAST OF A LINE FROM LEOTI TO
MCK WHERE THERE IS GOOD CAPE AND SHEAR. CONVECTIVE INHIBITION TAKES
OVER BY 02-03Z SO STORMS WILL DECREASE TO SHOWERS OVERNIGHT.
SUBSIDENCE WILL OCCUR OVER THE FA WEDNESDAY MORNING AND AFTERNOON
WITH NIL POPS. A SHORTWAVE WILL BRING DYNAMICS INTO EASTERN COLORADO
WEDNESDAY AFTERNOON SO HAVE INCLUDED CHANCE POPS. SOME SLIGHT CHANCE
POPS EXTEND EAST TOWARD HILL CITY.

BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT ACROSS THE NORTHEAST
PORTION OF THE FA TONIGHT. PLAN ON EXPANDING THE CURRENT AREA OF
PATCHY FOG TO INCLUDE THIS LARGER COVERAGE. THE BOUNDARY LAYER RH
PROG INDICATES FOG SHOULD DISSIPATE WEDNESDAY MORNING AROUND 15Z.

MIN TEMPERATURES WILL BE MILD TONIGHT WITH READINGS IN THE MID 40S
TO 50 IN THE EASTERN FA. MAX TEMPERATURES WILL RANGE FROM THE LOWER
70S IN THE EAST AND UPPER 60S IN THE WEST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 231 PM MDT TUE MAY 7 2013

WEDNESDAY NIGHT-FRIDAY...EVOLUTION OF TROUGH NEAR THE FOUR CORNERS
AT THE START OF THE PERIOD WILL BE PRIMARY FORECAST CONCERN FOR THE
PERIOD. FOR THE MOST PART...OPERATIONAL MODELS IN GENERAL AGREEMENT
THAT SYSTEM WILL SHEAR OUT AND SHIFT EAST/SOUTHEAST THROUGH THE
PERIOD WHICH IS SUPPORTED BY THE 06Z SUITE OF GEFS DATA. AN
EXCEPTION TO THIS PATTERN IS THE RECENT AND PREVIOUS RUN OF THE GEM
WHICH CONTINUES CLOSED LOW ACROSS AREA BEFORE SHEARING OUT TROUGH
OVER EASTERN KANSAS. FOR THE TIME BEING...DO NOT PLAN TO GIVE MUCH
WEIGHT TO THIS SOLUTION PER ENSEMBLE DATA.

DETAILS OF THE NEXT FEW DAYS WILL BE DIFFICULT TO PIN DOWN AS H5
TROUGH LIFTS TO THE NORTHEAST INTO AREA AND GRADUALLY SHIFTS TO THE
SOUTHEAST AND WEAKENS THROUGH THE PERIOD. WHILE MODELS ALL AGREE
THAT A PERIOD OF PRECIPITATION WILL DEVELOP WEDNESDAY NIGHT INTO
THURSDAY...THERE REMAINS A DECENT AMOUNT OF SPREAD WITH RESPECT TO
WHERE EXACTLY IT WILL DEVELOP. ALTHOUGH DIV Q FIELDS INDICATE
STRONGEST FORCING FOR ASCENT ACROSS NORTHERN ZONES...AM GOING TO
LEAN MORE TOWARDS ENSEMBLE CONSENSUS WHICH BRINGS BEST CHANCE OF
PRECIPITATION ACROSS SOUTHERN ZONES THROUGH THE PERIOD. SINCE MORE
PROGRESSIVE SOLUTIONS SEEM THE MOST LIKELY AT THIS POINT IN
TIME...DID LOWER POPS SIGNIFICANTLY FOR THE LATTER HALF OF THE
PERIOD. THINK CLOUD COVER WITH SYSTEM WILL HOLD BACK HIGHS SEVERAL
DEGREES...ESPECIALLY IN WESTERN ZONES AND HAVE ENHANCED TEMP
GRADIENT TO ACCOUNT FOR THIS.

IN THE EXTENDED...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT THAT
LARGE H5 RIDGE WILL BUILD OVER THE PERIOD THROUGH THE START OF NEXT
WEEK LEADING TO DRY AND WARM CONDITIONS. INITIAL CONCERN IS FOCUSED
ON INITIAL PORTION OF THE PERIOD PRIOR TO H5 RIDGE BECOMING DOMINANT
WEATHER FEATURE ACROSS THE AREA. SHORT WAVE TROUGH/ASSOCIATED COLD
FRONT WILL SWEEP ACROSS THE AREA. WHILE THINK THERE WILL BE A CHANCE
OF THUNDERSTORMS ALONG IT...THINK COVERAGE WILL BE FAIRLY SPARSE AS
PER ENSEMBLE DATA AND HAVE SCALED BACK PRECIP CHANCES A BIT.
OTHERWISE..TEMPS LOOK LIKE THEY WILL PUSH THE UPPER 80S LOW 90S BY
THE START OF NEXT WEEK WITH EVEN GEFS ENSEMBLE MEANS PUSHING MID 80S
DURING THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1106 AM MDT TUE MAY 7 2013

VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK THIS AFTERNOON AND THIS
EVENING. A DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO THE
AREA THIS AFTERNOON INTO EARLY THIS EVENING. OVERNIGHT FOG IS
EXPECTED AT KMCK WITH SOME IFR CONDITIONS THERE. SOME LIGHT FOG IS
POSSIBLE AT KGLD WITH VFR CONDITIONS EXPECTED TO REMAIN. FOG SHOULD
DISSIPATE BY MID MORNING WEDNESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JRM
AVIATION...032
Hazardous weather outlook, May 7, 10:46 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT TUE MAY 7 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT TUE MAY 7 2013 /1146 AM CDT TUE MAY 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DISTURBANCE WILL MOVE ACROSS THE AREA LATER THIS AFTERNOON AND
EARLY THIS EVENING PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
SOME STRONG STORMS ARE POSSIBLE WITH A FEW BECOMING SEVERE. LARGE
HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT...SOUTHEAST OF A
LINE FROM LEOTI TO COLBY TO HILL CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, May 7, 3:31 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT TUE MAY 7 2013

KSZ003-015-072230-
DECATUR-SHERIDAN-
431 PM CDT TUE MAY 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF SEGUIN...MOVING NORTHEAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3982 10036 3945 10016 3934 10064 3963 10074
TIME...MOT...LOC 2131Z 231DEG 15KT 3943 10061

LOCKHART

The radar

The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Norton

When
May 7, 4:40 PM CST
Where
Norton County, Lenora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -100.000

Hail, Sheridan

When
May 7, 4:58 PM CST
Where
Sheridan County, 0.87 mi NW of Hoxie
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.360, -100.440

Penny size hail was reported from this location a couple minutes prior.

Hail, Sheridan

When
May 7, 5:43 PM CST
Where
Sheridan County, 8.29 mi S of Tasco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.230, -100.300

Some brief gusts were also reported with the hail. No estimate was given for the strength of the gusts.

Hail, Gove

When
May 7, 6:45 PM CST
Where
Gove County, 0.69 mi S of Grainfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.110, -100.470

Estimated the time of the report based on radar data.

Hail, Gove

When
May 7, 7:15 PM CST
Where
Gove County, Quinter
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.070, -100.230

Estimated the time of the report based on radar data. Observer mentioned the hail was soft/slushy.

Hail, Gove

When
May 7, 7:20 PM CST
Where
Gove County, 2.76 mi N of Quinter
Measured
0.88 in hail
Reported by
Public
Coordinates
39.110, -100.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441268, 439253, 439254, 439257, 439258, 439255.